Florida, 2008

Damaging Wind in Florida, April 3, 2008

April 3, 2008 · NWS MLB · 1 event in 1 county or zone

Afternoon pulse thunderstorms produced wind damage in Deland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Afternoon pulse thunderstorms produced wind damage in Deland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 3, 12:58 PM EST, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 12:58 PM EST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT THU APR 3 2008

...SUMMER-LIKE PATTERN PERSISTS THROUGH THIS WEEKEND AND BEYOND...

.DISCUSSION...

TONIGHT...ONGOING EVENING CONVECTION EXPECTED MAINLY ALONG AND
NORTHWEST OF THE I-4 CORRIDOR...THOUGH MID LEVEL STEERING FLOW MAY
BRING SOME OF THE SHOWER AND STORMS BACK TOWARD THE VOLUSIA AND
NORTHERN BREVARD COASTLINE AND NEAR SHORE WATERS IN THE EVENING.
FURTHER SOUTH...TYPICAL SEA BREEZE WEATHER PATTERN AS STORMS WILL
HAVE BEEN PUSHED WELL INLAND TOWARD LAKE OKEECHOBEE AND OKEECHOBEE
COUNTY. ONSHORE FLOW WILL KEEP TEMPERATURES SEVERAL DEGREES ABOVE
THEIR SEASONAL UPPER 50S. PATCHY FOG IS EXPECTED INLAND AREAS WHERE
RAINFALL OCCURRED.

FRIDAY...RIDGE AXIS OVER NORTHERN CWA/NORTHERN FL WILL MAINTAIN
SOUTHEAST FLOW WITH LATE MORNING/EARLY AFTERNOON SHOWERS AND
ISOLATED STORMS ALONG THE COAST. STORMS WILL FORM WEST OF INTERSTATE
95 AND PUSH INLAND WITH THE SOUTHEAST WIND ENHANCED SEA BREEZE.
TEMPERATURES REMAIN ABOVE NORMAL LOWER 80S OVER THE INTERIOR AND BUT
CLOSER TO THEIR SEASONAL VALUES ALONG THE COAST WITH THE ONSHORE
WINDS MOVING OVER OCEAN WATER TEMPERATURES IN THE LOW AND MID 70S.

THIS WEEKEND...THE UNUSUALLY WET/WARM PATTERN FOR EARLY APRIL
CONTINUES. FRONT WILL PUSH INTO THE SE STATES AND SAG INTO THE
PANHANDLE/FAR NORTHERN PENINSULA SUNDAY. AS THIS OCCURS THE RIDGE
AXIS WILL BE DISPLACED SOUTHWARD AND LOW LEVEL FLOW FLOW WILL VEER
FROM SSE TO SWLY. THE SOUTHERLY COMPONENT TO THE WIND WILL CONTINUE
TO HELP DRAW UP DEEPER MOISTURE OVER THE AREA. THIS MOISTURE
COMBINED WITH WEAK SHORTWAVES ROTATING THROUGH UPPER TROUGH AND
BOUNDARIES FROM SEA AND LAKE BREEZES WILL ALLOW SCT/NMRS SHOWERS AND
STORMS TO DEVELOP WITH MOTION TOWARD THE EAST COAST. PROVIDED THAT
CLOUDS/PRECIP DEVELOPMENT DOES NOT GET GOING TOO EARLY...SHOULD HAVE
GOOD DAYTIME HEATING AIDING THE INSTABILITY...BUT AREAS THAT GET
RAIN EARLY MAY HAVE MORE SHOWERS VERSUS THUNDERSTORMS.

MON-TUE(PREVIOUS DISCUSSION)...MODELS CONTINUE TO HAVE TROUBLE
RESOLVING PATTERN MON-TUE...THUS FORECAST CONFIDENCE REMAINS LOW.
GENERAL EXPECTATION IS FOR FRONT TO BEGIN SAGGING SOUTHWARD WITH ONE
OR MORE WEAK SURFACE WAVES POSSIBLY DEVELOPING ACROSS GULF AND
ADVANCE ACROSS PENINSULA INTO THE ATLANTIC. FOR NOW...WILL HOLD POPS
AT 30 PERCENT...BUT LATER SHIFTS MAY NEED TO RAISE PRECIP PROSPECTS
FURTHER AS SITUATION UNFOLDS. TEMPS NEAR CLIMO MON/TUE. FRONT MAY
FINALLY DROP SOUTHWARD THROUGH REMAINDER OF CWA WED WITH RETURN TO
DRIER CONDITIONS AND NEAR CLIMO TEMPS.

&&

.AVIATION...LCL MVFR IN SHOWERS AND STORMS OVER THE INTERIOR MID
AFTERNOON TO EARLY EVENING. VFR AGAIN UNTIL AROUND 09Z/10Z FRIDAY
MORNING AS LOCAL IFR CEILINGS AND VISIBILITIES MAINLY FROM MCO/ISM
NORTH AND WEST DUE TO FOG.

&&

.MARINE...SOUTHEAST WINDS AROUND 10 KNOTS OVERNIGHT WILL START
INCREASING LATE FRIDAY AS PRESSURE GRADIENT BEGINS STRENGTHENING
AHEAD OF A COLD FRONT MOVING ACROSS SOUTHERN AL/GA. EAST SWELL
CONTINUES TO SLOWLY DIMINISH IN BOTH HEIGHT AND PERIOD. WINDS WILL
VEER MORE S-SW FRI NIGHT INTO SAT WITH RIDGE BEING PUSHED SOUTHWARD
IN ADVANCE OF FRONT. CAUTION HEADLINES WILL CONTINUE FOR OFFSHORE
WATERS THROUGH LATE FRIDAY AND MAY NEED TO BE UPGRADED TO SMALL
CRAFT ADVISORIES BY LATE FRIDAY AS FLOW INCREASES AND SEAS RISE A
LITTLE OFFSHORE. SOME MODEST IMPROVEMENT LATE WEEKEND THROUGH EARLY
NEXT WEEK.

&&

.FIRE WEATHER...SHOWERS AND LIGHTNING STORMS FORMING ALONG THE COAST
BY LATE MORNING AND EARLY AFTERNOON AGAIN FRI. STORMS PUSHING INLAND
MID AND LATE AFTERNOON AS THE SEA BREEZE CLEARS THE COAST AND MERGES
WITH WEST COAST SEA BREEZES OVER THE INTERIOR. NO MINIMUM RH
CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  85  68  83 /  30  30  20  60
MCO  65  88  67  84 /  20  30  20  60
MLB  69  85  70  84 /  10  30  10  60
VRB  70  84  70  85 /  10  30  10  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Apr 3, 3:37 AM EST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT THU APR 3 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-031900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PLENTIFUL MOISTURE AND DAYTIME HEATING WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA
BREEZE ALONG THE COASTAL COUNTIES BY MID DAY. SOUTHEAST LOW
LEVEL FLOW WILL ALLOW STORMS TO MOVE INTO THE INTERIOR DURING
THE AFTERNOON HOURS. THE MAIN THUNDERSTORM HAZARDS WILL BE
FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WIND TO 45 MPH
AND POSSIBLE SMALL HAIL IN THE STRONGEST STORMS. IF STORMS APPROACH
YOUR AREA MOVE INDOORS WHEN THUNDER IS HEARD.

...RIP CURRENT IMPACT...
A LONG PERIOD OCEAN SWELL WILL CONTRIBUTE TO A MODERATE RISK OF
RIP CURRENTS AT THE BEACHES. REMEMBER TO ASK A LIFEGUARD ABOUT
OCEAN HAZARDS WHEN YOU ARRIVE AT THE BEACH AND DO NOT SWIM ALONE.

...WIND AND SEA IMPACT...
FIVE TO SIX FOOT OCEAN SWELLS ARE EXPECTED ACROSS THE OFFSHORE
WATERS WHERE SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LONG PERIOD OCEAN SWELL CONTINUE AT EAST CENTRAL BEACHES INTO
EARLY NEXT WEEK ELEVATING THE RISK FOR RIP CURRENTS. DEEP MOISTURE
AND DAYTIME HEATING WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND
LIGHTNING STORMS INTO THE WEEKEND...MAINLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Apr 3, 3:39 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT THU APR 3 2008

FLZ053-032115-
OSCEOLA-
439 PM EDT THU APR 3 2008

...STRONG THUNDERSTORM OVER CENTRAL OSCEOLA COUNTY...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES SOUTH OF HARMONY...BETWEEN THE FLORIDA TURNPIKE
AND HIGHWAY 441. THE STORM WAS MOVING NORTH AT 5 TO 10 MPH TOWARD
SOUTH SAINT CLOUD...HARMONY...AND ALLIGATOR LAKE.

PERSONS DRIVING ON HIGHWAYS 441 AND 192 WEST OF HOLOPAW SHOULD BE ON
THE LOOKOUT FOR THIS STORM.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
Special weather statement, Apr 3, 6:40 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
740 PM EDT THU APR 3 2008

FLZ044-144-040015-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
740 PM EDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STRONG STORMS COVERING FRUITLAND PARK...LEESBURG
...OKAHUMPKA...AND LAKE HARRIS.

THESE STORMS WERE MOVING NORTHEAST AT 10 MPH TOWARD EMERALDA...LISBON
...HOWEY IN THE HILLS...ASTATULA AND EUSTIS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL WILL ALSO BE POSSIBLE.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

CRISTALDI
Local storm report, Apr 3, 7:19 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
819 PM EDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 W LAKE HARRIS         28.78N 81.84W
04/03/2008  E0.70 INCH       LAKE               FL   PUBLIC

            PEA TO DIME SIZE HAIL FROM 805 TO 810 PM.

&&

MRT
Special weather statement, Apr 3, 7:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
822 PM EDT THU APR 3 2008

FLZ044-045-040100-
NORTHERN LAKE COUNTY-ORANGE-
822 PM EDT THU APR 3 2008

...STRONG THUNDERSTORMS CONTINUE OVER LAKE COUNTY...AND ARE ALSO
AFFECTING EXTREME NORTHWESTERN ORANGE COUNTY...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM CASSIA TO UMATILLA AND LISBON...MOVING
NORTHEAST AT 10 TO 15 MPH. ANOTHER CLUSTER OF STRONG STORMS WAS NEAR
TANGERINE AND ZELLWOOD IN ORANGE COUNTY.

THESE STORMS HAVE ALREADY PRODUCED PEA TO DIME SIZED HAIL AND STRONG
GUSTY WINDS IN THE LAKE HARRIS AREA OF LAKE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
Special weather statement, Apr 3, 8:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
907 PM EDT THU APR 3 2008

FLZ041-044-141-040200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
907 PM EDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...VOLUSIA
COUNTY...

AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PAISLEY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DELAND...
BARBERVILLE...TIGER BAY STATE FOREST...AND DAYTONA BEACH INTL
SPEEDWAY.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

BRAGAW

The radar

The Melbourne radar (KMLB), 121 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
April 3, 8:10 PM EST
Where
Volusia County, 0.69 mi N of De Land
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.040, -81.300

Thunderstorm winds blew down large tree branches that took out power lines in Deland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97692.